Colorado, 2009

Blizzard in Colorado, April 4 to 5, 2009

April 4 to 5, 2009 · NWS GLD · 2 events in 2 counties and zones

A winter storm dropped 2-5 inches of snow, and strong northerly winds of 30-50 mph resulted in blizzard conditions across extreme eastern Colorado, northwest Kansas and parts of southwest Nebraska. Interstate 70 in Colorado was closed for approximately 6 hours due to occasional whiteout conditions from the early evening hours on April 4th to early morning on the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A winter storm dropped 2-5 inches of snow, and strong northerly winds of 30-50 mph resulted in blizzard conditions across extreme eastern Colorado, northwest Kansas and parts of southwest Nebraska. Interstate 70 in Colorado was closed for approximately 6 hours due to occasional whiteout conditions from the early evening hours on April 4th to early morning on the 5th. Snowfall accompanying the storm in Colorado included: Yuma county...T-3.5, Kit Carson County...T-2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 4, 6:00 PM MST, 30 minutes earlier.

Area forecast discussion, Apr 4, 6:00 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SAT APR 4 2009

.UPDATE...
628 PM MDT SAT APR 4 2009

A COMPLICATED UPDATE FOR THIS EVENING. MID LEVEL DRYING AND
SUBSIDENCE HAS SETTLED MAINLY OVER THE SOUTHERN HALF OF THE
FORECAST AREA. THE MAIN MID LEVEL MOISTURE AND LIFT NOW RESIDES
OVER THE NORTHERN PORTION OF THE AREA. THE GFS HAS CAUGHT THIS
SCENARIO RATHER NICELY. SO REDUCED THE SNOWFALL AMOUNTS AND
PRECIPITATION CHANCES OVER THE SOUTHERN HALF OF THE AREA. THE ONE
ACCEPTION TO THIS IS IN KIT CARSON COUNTY COLORADO. VERY TIGHT
GRADIENT OF SNOWFALL FROM LIMON INTO THE WESTERN HALF. LITTLE TO
NO SNOW OCCURRING OVER THE EASTERN HALF.

WEB CAMS FROM THE AREA ALONG WITH SPOTTER/LAW ENFORCEMENT REPORTS
SHOW BLIZZARD CONDITIONS OCCURRING JUST TO THE WEST OF MY AREA. SO
ENDED UP LEAVING KIT CARSON COUNTY IN THE BLIZZARD WARNING BUT
IN THE WSW SAID THE BLIZZARD CONDITIONS WOULD BE MAINLY CONFINED
ALONG AND WEST OF HIGHWAY 59. OTHERWISE...REMOVED SHERMAN COUNTY
FROM THE BLIZZARD WARNING DUE TO LACK OF SNOW AND WARM GROUND
MELTING THE SNOW. PUT SHERMAN COUNTY INTO THE WIND ADVISORY GROUP.

FOR THIS EVENING...KEPT THE SNOW CHANCES HIGH IN THE BLIZZARD
WARNING...AND LOWER IN THE SOUTHERN HALF. PRECIPITATION CHANCES
WILL INCREASE ACROSS THE SOUTHERN HALF OF THE AREA FROM 06Z TO 12Z
AS WRAP AROUND MOVES IN. ADJUSTED HOURLY CLOUD...TEMPERATURE AND
DEWPOINT TRENDS AS WELL.

BULLER
&&

.DISCUSSION...
200 PM MDT SAT APR 4 2009

TIGHTLY WOUND LOW PRESSURE SYSTEM CURRENTLY CENTERED JUST EAST OF
THE FORECAST AREA WILL SLOWLY MOVE NORTHEAST AND REACH THE OMAHA
AREA BY 12Z SUNDAY. WIDESPREAD SNOW WITH WIND GUSTS OVER 60 MPH
WILL MAXIMIZE THEMSELVES BY 00Z TONIGHT AND CONTINUE THROUGH AT
LEAST 06Z TONIGHT GENERALLY ALONG AND NORTH OF A KIT CARSON
THROUGH SHERMAN TO RED WILLOW LINE. SNOWFLAKES ARE RATHER LARGE
WHICH SHOULD HELP IN GETTING VISIBILITIES DOWN TO OR LESS THEN 1/4
MILE IN THE BLIZZARD WARNING AREA. FOR AREAS SOUTH OF THE
INTERSTATE PRECIPITATION WILL TAKE A BREAK AS 700-500 LAYER
DECREASES IN AVAILABLE MOISTURE TIL AFTER 06Z WHEN IT AGAIN
INCREASES ON THE BACKSIDE OF DEPARTING LOW. WILL KEEP SOME LIGHT
SNOW IN THE FORECAST THROUGH 18Z SUNDAY WHEN AFTER THAT TIME
MOISTURE WILL QUICKLY DECREASE FROM NORTHWEST TO
SOUTHEAST....BRINGING AN END TO THE EVENT. NORTHWEST WINDS OF 20
TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH THE DAY AND WHEN
COUPLED WITH AFTERNOON TEMPERATURES IN THE 30S MAKE FOR UNPLEASANT
CONDITIONS OUTSIDE. SNOW COVER WILL IMPACT TEMPS A BIT BUT WITH
850 TEMPS GENERALLY IN THE 20S IT WONT MATTER MUCH.

FOR MONDAY AND TUESDAY UPPER LEVEL RIDGING WILL BUILD INTO THE
AREA FROM THE WEST AHEAD OF ANOTHER LOW PRESSURE SYSTEM WHICH BY
00Z WEDNESDAY WILL REACH THE CALIFORNIA COASTLINE. TEMPERATURES
WILL WARM EACH DAY (POSSIBLY STILL IMPACTED BY SNOW COVER MONDAY)
WITH READINGS BY TUESDAY IN THE UPPER 50S EAST TO MID/UPPER 60S
WEST/SOUTHWEST.

WEDNESDAY SHOWING SOME DIFFERENCES IN THE HANDLING OF THE
CALIFORNIA SYSTEM AS IT MOVES INTO THE WESTERN STATES. WILL TREND
WITH THE ECMWF/CANADIAN SOLUTION WHICH IS A BIT SLOWER.
TEMPERATURES NEAR NORMAL WITH A SLIGHT CHANCE OF PRECIP ACROSS THE
WESTERN 1/3 OF THE AREA BUT CONFIDENCE REALLY NOT ALL THAT
HIGH...LATER SHIFTS WILL NEED TO ADDRESS.

FOR WEDNESDAY NIGHT AND THURSDAY SOME AGREEMENT IN THAT THE UPPER
LOW WILL MOVE TOWARD SOUTHEAST COLORADO AS AN OPEN
WAVE...SOMETHING TO WATCH GIVEN THE PAST 3 OR SO PRECIPITATION
EVENTS. KEPT SLIGHT CHANCE/LOW CHANCE POPS IN THE FORECAST WITH
TEMPERATURES BELOW NORMAL.

ON FRIDAY AND SATURDAY UPPER RIDGE REBUILDS OVER THE AREA BUT BY
THE END OF THE DAY SATURDAY LOW PRESSURE OR AT LEAST A TROUGH
MAKES ITS WAY TOWARD THE AREA. GFS HAS THE UPPER LOW OVER
SOUTHEAST COLORADO BY 12Z SUNDAY WHILE THE ECMWF HAS IT OVER
SOUTHWEST TEXAS. STAY TUNED.

07
&&

.AVIATION...
551 PM MDT SAT APR 4 2009

FOR THE 00Z TAF CYCLE...EARLIER IFR CONDITIONS HAVE IMPROVED TO
MVFR FOR BOTH KGLD AND KMCK WHILE MANY OTHER LOCATIONS WEST AND
NORTH CONTINUE IN IFR AND LIFR CONDITIONS. FOR KGLD...MVFR
CONDITIONS WILL CONTINUE UNTIL ABOUT 06Z. FROM 06Z TO 12Z EXPECT IFR
CONDITIONS TO RETURN WITH BLOWING SNOW. AFTER 12Z...EXPECT MVFR
CONDITIONS TO RETURN WITH VFR CONDITIONS GRADUALLY RETURNING BY
ABOUT 22Z. FOR KMCK...EXPECT SLIGHTLY MORE BLIZZARD LIKE
CONDITIONS. CURRENT MVFR CONDITIONS COULD WORSEN BACK TO IFR AS
SOON AS 02Z WITH NEAR LIFR CONDITIONS BETWEEN 06Z AND 14Z. AFTER
14Z...EXPECT A RETURN TO MVFR CONDITIONS AS CEILINGS ALSO GRADUALLY
LIFT OUT TO VFR BY ABOUT 22Z.

HIGHEST WIND SPEEDS FROM THE NORTHWEST ARE EXPECTED BETWEEN 02Z AND
06Z...SUSTAINED AT 40 KTS WITH GUSTS REACHING ABOVE 50 KTS. BY THE
END OF THE TAF PERIOD...WINDS WILL HAVE GRADUALLY DIMINISHED TO
THE 15G25KT RANGE.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL 7 AM CDT SUNDAY FOR KSZ001-002.

     WIND ADVISORY UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR KSZ003-004-
     013>016-027>029-041-042.

NE...BLIZZARD WARNING UNTIL 6 AM MDT /7 AM CDT/ SUNDAY FOR NEZ079>081.

CO...BLIZZARD WARNING UNTIL 6 AM MDT SUNDAY FOR COZ090-091.

     WIND ADVISORY UNTIL 6 AM MDT SUNDAY FOR COZ092.

&&
Hazardous weather outlook, Apr 4, 6:15 PM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT SAT APR 4 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
715 PM MDT SAT APR 4 2009 /815 PM CDT SAT APR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SNOW HAS SPREAD ACROSS MOST OF THE AREA. BLOWING SNOW WILL OCCUR
FROM WESTERN KIT CARSON COUNTY INTO YUMA COUNTY THEN EAST INTO RED
WILLOW AND RAWLINS COUNTIES. AS A RESULT OF THE SNOW AND BLOWING
SNOW A BLIZZARD WARNING IS IN EFFECT FOR THIS AREA THROUGH THE NIGHT.

OVER THE REMAINDER OF THE AREA...A WIND ADVISORY IS IN EFFECT FOR
THE STRONG NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL APPROACH THE REGION WEDNESDAY NIGHT INTO
THURSDAY BRINGING A CHANCE FOR PRECIPITATION. ACCUMULATING SNOW
APPEARS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS AND SNOWFALL WOULD BE APPRECIATED.

BULLER

In the hours before

Local storm report, Apr 4, 2:38 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SAT APR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
04/04/2009  M58.00 MPH       KIT CARSON         CO   ASOS

&&

KBURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Yuma County

When
April 4, 6:30 PM MST to April 5, 1:00 AM MST
Where
Yuma County forecast zone
Reported by
Law Enforcement
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Law enforcement reported whiteout conditions in blowing snow.

Blizzard, Kit Carson County

When
April 4, 7:00 PM MST to April 5, 3:00 AM MST
Where
Kit Carson County forecast zone
Reported by
Law Enforcement
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Law enforcement reported whiteout conditions in blowing snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159698, 159699.